Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Topeka, KS

August 7, 2000Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 3:09 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 3:09 PM CDT (20:09 UTC)
Expired
Aug 7, 2000, 3:45 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:10 PM CDTHail 1.25St Marys, KS
Aug 7, 3:15 PM CDTHail 1.75Emmett, KS
Aug 7, 3:43 PM CDTHail 1.75Delia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KTOP 072009
SVRTOP
KSC085-149-072045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 345 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ST. MARYS...OR ABOUT 25
  MILES EAST OF MANHATTAN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  EMMETT
  DELIA
  POTAWATOMI RESERVATION

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:35 AM CDT, 11 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 3:35 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT MON AUG 7 2000

...FORECAST CHALLENGES NEXT FEW DAYS CENTER ON HOW WARM TO GO AND
   ANY SMALL RAIN CHANCES...

06Z SURFACE ANALYSIS SHOWED BOUNDARY EXTENDING FROM CNTRL MO ACROSS
CNTRL KS...THEN NORTHWESTWARD INTO THE NRN HIGH PLAINS. VERY LITTLE
CONVECTIVE ACTIVITY CURRENTLY ASSOCIATED WITH FRONT IN KS. ONLY AREA
IS ACROSS SWRN KS ASSOCIATED WITH COMPLEX THAT DEVELOPED OVER SERN
CO AND THEN MOVED INTO INSTABILITY AXIS AND WEAK LOW LEVEL WAA OVER
CNTRL HIGH PLAINS. FEEL THIS AREA OF PCPN WILL GRADUALLY DISSIPATE BEFORE
REACHING CNTRL KS AND WILL GIVE CWA A FEW MID/HIGH CLOUDS THIS MORN.
WATER VAPOR LOOP SHOWS FAIRLY WELL DEFINED CIRCULATION VCNTY ELP.
MODELS ALL SHOW A CYCLONIC SHEAR AXIS IN SUBTROPICAL FLOW ALOFT THAT
IS FCST TO EXTENDED FROM SWRN/WRN TX NORTHEASTWARD INTO NW OK AND
SCENT KS. LIGHT QPF IS GENERATED ON MOST MODELS INTO TUESDAY MORNING
ACROSS THE REGION. SOME CONCERN THAT SOME ELEVATED CONVECTION COULD
DEVELOP OVER THE CWA TONIGHT AS THIS UPPER LEVEL FEATURE INTERACTS
WITH H85 JET OVER CNTRL/ERN KS. FOR NOW WILL GO PC AND LEAVE OUT
SMALL POPS FOR NOW.

APPEARS THAT AS SFC BOUNDARY LIFTS NORTHWARD TODAY AND TONIGHT INTO
UPR MISS VLY...FA WILL ONCE AGAIN BE IN THE HOT AIRMASS THAT BROUGHT
MAX TEMPS IN THE UPR 90S AND LOWER 100S ON SAT. ETA AND AVN
SOLUTIONS ALL BRING FAIRLY HIGH 1000/500MB THICKNESS VALUES OF
585-588DM OVER THE CWA TUESDAY...ALONG WITH DEEP LAYER OF SWLY FLOW
FROM THE SFC TO 850 MB. WITH LACK OF CLOUDS...FEEL MOST AREAS WILL
SEE 100F WITH THICKNESS AND H85 THERMAL AXIS TO EXTEND MORE ACROSS
NW KS INTO ECENT NEBRASKA. THIS IS WHERE HEAT SHOULD REALLY BUILD
WITH MAX TEMPS PROBABLY AROUND 105F. GUID MAX TEMPS FOR TOPEKA
LOOK TOO COOL GIVEN THIS SCENARIO AND WHAT HAS BEEN OBSERVED PAST
FEW DAYS AROUND THE AREA. BEST CHANCE FOR PCPN TO MAKE IT INTO THE
CWA APPEARS TO BE LATER TUES NIGHT INTO WED AS H5 TROF NOW OVER SWRN
CANADA HEADS TOWARD THE GRT LAKES REGION AND FORCES SFC BOUNDARY
INTO SRN NEB/FAR NRN MO BY 12Z WED. THIS BOUNDARY SHOULD ACT TO
DEVELOP SOME TSTMS TO THE NORTH OF CWA TUESDAY EVE WITH CONVECTION
POSSIBLY PROPAGATING INTO NERN KS DURING THE NIGHT. MAY INCLUDE A
20% POP NERN CWA THIS AFTN AS SFC BOUNDARY MAY BE A TAD SLOWER THAN
MODELS SHOW TO MOVE NORTHWARD OUT FO THE CWA.

.TOP...NONE

BB

9

In the hours before

Special weather statement, Aug 7, 12:02 PM CDT, 3 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CDT MON AUG 7 2000

...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF
NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON...

A WEAK FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS EASTERN PORTIONS
OF KANSAS...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL SCATTER
SOME THUNDERSTORMS OVER THE AREA THIS AFTERNOON.  SOME OF THESE
COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL AS THE MAIN THREAT
FROM THE STRONGER THUNDERSTORMS.  FREQUENT DEADLY LIGHTNING
...AND LOCALLY HEAVY RAIN...WILL ALSO BE POSSIBLE.

THE MAIN AREA OF CONCERN WOULD BE OVER EAST CENTRAL AND NORTHEAST
KANSAS WHERE THE AIR WILL BE MOST UNSTABLE...BUT DEPENDING
ON HOW FAST CLOUDS THIN...PORTIONS OF NORTH CENTRAL KANSAS COULD SEE
SOME ACTIVITY AS WELL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

PF
Local storm report, Aug 7, 12:54 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    3 S POMONA                KS    1 INCH HAIL
08/07/00   FRANKLIN
Local storm report, Aug 7, 1:36 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    1 NW EMPORIA              KS    1.5 INCH HAIL
08/07/00   LYON

0130 PM    1 NW EMPORIA              KS    60 MPH TSTM GUST
08/07/00   LYON

0130 PM    EMPORIA                   KS    62 MPH TSTM GUST
08/07/00   LYON           q                 EMPORIA MIDDLE SCHOOL
                                           COURTESY OF WIBW
Local storm report, Aug 7, 1:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    EMPORIA                   KS    60 MPH TSTM GUST
08/07/00   LYON                            LYON COUNTY SHERIFF
                                           REPORTED POWER POLES
                                           DOWN NEAR 6TH SiTREET
                                           AND HIGHWAY 50 IN EMPORIA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:40 PM CDTSevere Thunderstorm WarningTOPFranklin35 min
Aug 7, 12:44 PM CDTSevere Thunderstorm WarningTOPLyon31 min
Aug 7, 1:15 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Aug 7, 2:40 PM CDTSevere Thunderstorm WarningTOPWabaunsee50 min
Aug 7, 3:14 PM CDTSevere Thunderstorm WarningTOPShawnee46 min
Aug 7, 3:46 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie29 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson36 min
Aug 7, 4:36 PM CDTSevere Thunderstorm WarningTOPClay, Riley39 min
Aug 7, 4:43 PM CDTSevere Thunderstorm WarningTOPBrown32 min
Aug 7, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Aug 7, 5:00 PM CDTTornado WarningTOPClay, Riley45 min
Aug 7, 5:25 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Aug 7, 6:15 PM CDTSevere Thunderstorm WarningTOPWashington30 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.